Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 1, 2002, 8:20 PM MDT for Campbell County, Wyoming. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 8:20 PM MDT (02:20 UTC)
- Expired
- Jun 1, 2002, 9:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Campbell County, WY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:20 PM MDT | Hail 0.75 | Wright, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:45 PM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 1, 2:45 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY 245 PM MDT SAT JUN 01 2002 ...MAIN CONCERN SEVERE WEATHER THREAT TONIGHT... UPR RIDGE DOMINANT ACRS NRN PLAINS. LONG WAVE TROUGH APPROACHING W COAST EJECTING STRONG SHORT WAVE NEWD ACRS UT ATTM. MID LVL CLOUDS STREAMING NE ACRS CWFA. SFC TROF EXTENDS FM ERN CO NWWD INTO NCNTRL WY. WK BOUNDARIES EXIST ACRS EXTREME SRN SD...AND ACROSS NRN NEB. 18Z KUNR RAOB SHOWS CAP HAS SLIGHTLY STRENGTHENED ACRS AREA...AND MID LVL MOISTURE/CLDS STREAMING NEWD BEGINNING TO LIMIT ADDITIONAL HEATING. HOWEVER...STRONG SYNOPTIC FORCING WITH APPROACH OF SHORT WAVE SHOULD BE ABLE TO OVERCOME THIS CAP. HODOGRAPHS CONTINUE TO SUGGEST SUPERCELL DEVELOPMENT...WITH LIMITED THREAT FOR TORNADIC DEVELOPMENT. MAIN CONCERN WOULD BE LARGE HAIL AND DAMAGING WINDS. CONVECTION LIKELY TO EVOLVE INTO MCS LATER THIS EVENING. SUNDAY...COULD BE ANOTHER ROUND OF SEVERE WX MON AFTN/NIGHT AS ANOTHER STRONG SHORT WAVE APPROACHES AND INVERTED TROF BISECTS CWFA. CONVECTIVE PARAMETERS WILL BE IN PLACE...AND CAP WILL ERODE EARLIER IN DAY. TEMPS SHOULD ONLY BE A BIT COOLER. MONDAY AND TUESDAY...UPR LOW/TROUGH CROSSES NRN PLAINS ON TUE FOR MUCH COOLER TEMPERATURES AND CONTINUED UNSETTLED WEATHER. EXTENDED...WED-THU LOOK DRY WITH WARMING TREND AS UPR RIDGE REBUILDS ACRS REGION. SW FLOW RETURNS FOR FRI-SAT FOR CHC OF CONVECTION AND TEMPS NEAR CLIMO. .UNR...NONE. JOHNSON
In the hours before
Special weather statement, Jun 1, 8:00 PM MDT, 20 minutes before
WYZ054>058-020230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 800 PM MDT SAT JUN 1 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 372 HAS EXPIRED... THE SEVERE WEATHER THREAT FOR NORTHEAST WYOMING HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST SOUTH DAKOTA UNTIL 10 PM MDT. WCJIN-WYNE
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:59 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 46 min |
| Jun 1, 9:39 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 51 min |
| Jun 1, 10:27 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 63 min |
| Jun 2, 5:36 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 54 min |
| Jun 1, 7:49 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 56 min |
| Jun 2, 3:02 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 58 min |
| Jun 2, 4:01 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 59 min |
| Jun 2, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 61 min |
| Jun 2, 5:13 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 62 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.